Alert archive / North Carolina / Tornado Warnings in 2005

Tornado Warning 1, NWS Newport/Morehead City, NC

January 14, 2005Beaufort County, Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jan 14, 2005, 9:52 AM EST for Beaufort County, Greene County, Pitt County, North Carolina. It was in force for 53 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2005, 9:52 AM EST (14:52 UTC)
Expired
Mar 8, 2005, 11:15 AM EST
In force
53 days
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Greene County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 95 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 141452
TORMHX
NCC013-147-141530-
/X.NEW.KMHX.TO.W.0001.050114T1452Z-050114T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
952 AM EST FRI JAN 14 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1030 AM EST

* AT 950 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  GRIMESLAND...OR 8 MILES WEST OF WASHINGTON...MOVING NORTHEAST AT 60
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OLD FORD AROUND 1000 AM EST...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3569 7683 3542 7716 3544 7721 3554 7732
      3572 7712 3564 7698 3570 7684 3570 7682
      3569 7682

$$

1
1 follow-up statement
000 
WFUS52 KMHX 081538
TORMHX
NCC079-081615-
/O.NEW.KMHX.TO.W.0001.050308T1539Z-050308T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1039 AM EST TUE MAR 8 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1115 AM EST

* AT 1036 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LINDELL...
  OR 10 MILES WEST OF SNOW HILL...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LIZZIE AROUND 1055 AM EST...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3549 7752 3541 7778 3543 7783 3544 7782
      3557 7782 3564 7772 3564 7769 3552 7755
      3553 7753 3551 7751

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jan 14, 3:12 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Jan 14, 3:12 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 AM EST FRI JAN 14 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...AFTER A DAY OF RECORD
SETTING WARMTH THURSDAY...AN ABRUPT CHANGE TO A MORE SEASONAL REGIME
WILL OCCUR TODAY AS A STRONG AND VERY MOIST COLD FRONT CROSSES ESTRN
NC LATE THIS MORNING. THE ETA AND GFS AGREE IN PUSHING THE FRONT
OFF THE COAST AROUND NOON. AHEAD OF THE FRONT...S/SW WINDS WILL
CONTINUE TO CIRCULATE MILD AIR INTO THE REGION WITH EARLY HIGHS IN
THE MIDDLE TO UPPER 60S EXPECTED...THEN TEMPS SHOULD PLUNGE INTO
THE 40S AS A STRONG NORTHERLY FLOW ON THE BACKSIDE OF THE FRONT
DEVELOPS ACROSS THE AREA. RAINFALL WILL BE ENHANCED AS A WAVE FORMS
ALONG THE BNDRY LATER THIS MORNING. WITH THE RIGHT ENTRANCE REGION
OF THE JET PROVIDING STRONG ASCENT ACROSS ESTRN NC...PERIODS OF
HEAVY RAIN WILL OCCUR WITH WIDESPREAD 1-2 INCH AND LOCALLY
HEAVIER AMOUNTS EXPECTED. THIS WILL LEAD TO SOME MINOR URBAN AND POOR
DRAINAGE FLOODING. DRY WX THE PAST 2-3 WEEKS WILL ALLEVIATE  THE
POTENTIAL FOR WIDESPREAD FLOODING. 700-500 MB LAPSE RATES ARE
MARGINAL FOR DEEP CONVECTION...HOWEVER...STRONG TO SEVERE TSTMS
HAVE BEEN OCCURRING TO OUR WEST. VERY STRONG LIFT WITH LOW LEVEL
CONVERGENCE AND UPPER DIFL ARE COMPENSATING FOR THE MARGINAL
LAPSE RATES. PRIND IS THAT THERE WILL BE MARGINAL ENOUGH INSTAB
TO SUSTAIN STORING UPDRAFTS AND I EXPECT THIS THREAT TO
TRANSLATE EAST INTO OUR AREA 10-12Z. MAIN THREAT WILL BE
DAMAGING WIND GUSTS ALTHOUGH LOW LEVEL HELECITIES ARE HIGH ENOUGH
TO SUPPORT AN ISOLD TORNADO. SVR THREAT SHOULD DIMINISH AROUND 16Z AS
FRONT MOVES OFF THE COAST.

A SHORTWAVE EMBEDDED IN THE SOUTHERN PORTION OF THE FULL LAT TROUGH
WILL TRACK NE LATE TODAY AND TONIGHT AND INDUCE MORE WAVE
DEVELOPMENT ALONG THE SOUTHERN PORTION OF THE FRONT WHICH WILL BE
LOCATED JUST OFF THE COAST. WITH THE ENTRANCE REGION OF THE JET
CONTINUING TO PRODUCE DIFL FLOW ALOFT...THE MODELS KEEP LIFT/DEEP RH
ACROSS ESTRN NC THIS EVENING...ESP NEAR THE COAST. THEREFORE RAIN
WILL CONTINUE UNTIL AROUND MIDNIGHT THEN DISSIPATE FROM WEST TO EAST.
I WILL HOLD ON TO A SMALL POP OUTER BANKS ERLY SAT. LOWS WILL RANGE
FROM THE UPPER 30S INLAND TO THE MIDDLE 40S COAST AND HIGHS SAT WILL
BE NEAR 50. THE MAV MOS LOOKED A LITTLE COLD FRI NIGHT CONSIDERING
THE POTENTIAL FOR BKN CIGS. AS THE COASTAL LOW STRENGTHENS AND MOVES
NE SAT AND SAT NIGHT...IT WILL PULL EVEN COLDER AIR INTO ESTRN NC SAT
NIGHT AND SUNDAY. LOWS SAT NIGHT SHOULD DROP BELOW FREEZING AND
HIGHS SUNDAY WILL BE MAINLY IN THE MIDDLE 40S.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...THE UPPER FLOW WILL
TRANSITION TO A WESTEN RIDGE/ESTRN TROUGH MORE TYPICAL OF WINTER.
THUS TEMPS WILL REMAIN A LITTLE BELOW NORMAL FOR MUCH IF NOT ALL OF
NEXT WEEK. THE GFS KEEPS A SIG SHORTWAVE WELL TO THE NORTH MON SO
NO SIG WX EXPECTED WITH THAT SYSTEM. THE GFS BRINGS ANOTHER COLD
FRONT ACROSS ESTRN NC THU/THU NIGHT. I AM NOT CONFIDENT IN THE
TIMING AND AMOUNT OF MOIST AVBL TO THIS SYSTEM SO I WILL KEEP A
SILENT 20 POP FOR A RAIN AND OR SNOW SHOWER THU/THU NIGHT.

&&

.AVIATION...MVFR CIG EXPECTED TO DEVELOP THIS MORNING OCNLY IFR IN
INCREASING SHOWERS AND ISOLD TSTMS THIS MORNING. STRONG S-SW WINDS
THIS MORNING BECOMING NW-N THIS AFTN. EXPECT CIGS TO GO VFR AFT 06Z
TONIGHT.

&&

.MARINE...GALE WARNING UP FOR ALL COASTAL WATERS AND STRONG SCA FOR
SOUNDS WITH STRONG COLD FRONT MOVING OFFSHORE THIS AFTN. WILL UPDATE
MWS ASAP. SEAS WILL BE SLOW TO FALL NORTH OF HATTERAS AND WILL LIKELY
BE SCA ONCE GALES ARE DROPPED (SAT NIGHT N OF LOOKOUT AND MAYBE BY
TOMORROW MORNING S OF LOOKOUT). MWS WILL HIT S PAMLICO SOUND FOR
HIGHER THAN NORMAL WATER LEVELS WITH PERSISTENT STRONG N WINDS.
SCA WILL LIKELY CONTINUE FOR SEAS THRU TUE N OF LOOKOUT ONCE GALES
ARE DROPPED. S OF LOOKOUT SEAS SHOULD DROP BELOW 6 FT OVER 20 NM
CORRIDOR DURING THE DAY MON OR POSSIBLY AS EARLY AS SUN NIGHT. STRONG
HIGH PRES TO THE NW BEHIND THE FRONT WILL EASE ITS WAY SE THRU
TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...GALE WARNING AMZ150-152-154-156-158
SMALL CRAFT ADVISORY FOR ZONES AMZ130-135
&&

SHORT TERM/LONG TERM...08/ELARDO
AVIATION/MARINE...12/SHAFFER
Hazardous weather outlook, Jan 14, 4:59 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
459 AM EST FRI JAN 14 2005

NCZ029-044>047-079>081-090>095-098-103-104-151000-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
459 AM EST FRI JAN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS OCCURRING AHEAD OF A
STRONG COLD FRONT OVER CENTRAL NORTH CAROLINA EARLY THIS MORNING.
THESE STORMS WILL AFFECT EASTERN NORTH CAROLINA BETWEEN 8 AM AND
NOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH, AND ISOLATED TORNADOES
ARE THE MAIN THREATS WITH THE THUNDERSTORMS.

RAINFALL AMOUNTS OF 1 TO 2 INCHES, WITH LOCALLY HIGHER AMOUNTS, ARE
EXPECTED ACROSS EASTERN NORTH CAROLINA BY EVENING. MINOR URBAN AND
POOR DRAINAGE FLOODING IS POSSIBLE IN AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTH TO NORTHEAST WINDS WILL OCCUR SATURDAY INTO SATURDAY
NIGHT AND PRODUCE ROUGH SURF ALONG THE NORTHERN OUTER BANKS. THIS
WILL LEAD TO MINOR BEACH EROSION AND POSSIBLY OCEAN OVERWASH AT THE
TIMES OF HIGH TIDE.

THE STRONG NORTHERLY WINDS WILL ALSO PRODUCE WATER LEVELS OF 2 TO 3
FEET ABOVE NORMAL OVER THE SOUTHERN PAMLICO SOUND BASIN AND COULD
LEAD TO MINOR SOUNDSIDE FLOODING ACROSS PORTIONS OF CARTERET, CRAVEN
AND PAMLICO COUNTIES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS MORNING.

In the hours before

Special weather statement, Jan 14, 8:40 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 AM EST FRI JAN 14 2005

NCZ029-044-045-080-090>093-098-141445-
BEAUFORT-DUPLIN-JONES-LENOIR-CRAVEN-WASHINGTON-MARTIN-ONSLOW-PITT-
840 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...BEAUFORT...
PITT...MARTIN...WASHINGTON...LENOIR...JONES AND DUPLIN COUNTIES UNTIL
945 AM EST...

AT 840 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 25 MILES NORTH
OF WILLIAMSTON TO 16 MILES SOUTHWEST OF WALLACE...OR FROM 6 MILES
SOUTH OF AHOSKIE TO 16 MILES SOUTHWEST OF WALLACE...MOVING NORTHEAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KINSTON AT 845 AM
EST...BEULAVILLE AT 850 AM EST...WILLIAMSTON AT 855 AM EST...
WASHINGTON AT 915 AM EST...PLYMOUTH AT 920 AM EST...NEW BERN AT 935
AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
GREENVILLE AND TRENTON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Jan 14, 9:48 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
948 AM EST FRI JAN 14 2005

NCZ029-045-046-080-081-092>095-098-141545-
TYRRELL-BEAUFORT-PAMLICO-JONES-CRAVEN-MAINLAND
HYDE-WASHINGTON-MARTIN-CARTERET-ONSLOW-
948 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...HYDE...
CRAVEN...PAMLICO...BEAUFORT...TYRRELL...MARTIN...WASHINGTON AND JONES
COUNTIES UNTIL 1045 AM EST...

AT 948 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES
SOUTHWEST OF PLYMOUTH TO 13 MILES WEST OF JACKSONVILLE...OR FROM 9
MILES SOUTHEAST OF WILLIAMSTON TO 13 MILES WEST OF JACKSONVILLE...
MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
PLYMOUTH AT 955 AM EST...NEW BERN AT 1015 AM EST...HAVELOCK AT 1025
AM EST...BELHAVEN AT 1030 AM EST...ORIENTAL AT 1040 AM EST. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BAYBORO...SWANQUARTER
AND WASHINGTON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

AUSTIN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:36 AM ESTSevere Thunderstorm WarningMHXDuplin, Greene, Jones, Lenoir, Onslow, Pitt53 days
Jan 14, 9:59 AM ESTSevere Thunderstorm WarningMHXCraven, Martin53 days

Nearby

Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.